Format

Send to

Choose Destination
Lancet. 1996 Apr 20;347(9008):1061-5.

Risk of gastrointestinal haemorrhage with calcium antagonists in hypertensive persons over 67 years old.

Author information

1
Department of Internal Medicine and Geriatrics, Catholic University, Rome, Italy.

Abstract

BACKGROUND:

Calcium antagonists are used frequently in management of hypertension. In addition to their cardiovascular effects, these drugs inhibit platelet aggregation. Therefore we examined whether the use of calcium antagonists was associated with an increased risk of gastrointestinal haemorrhage (GIH).

METHODS:

A prospective cohort study was conducted from 1985 through 1992 on 1636 hypertensive persons aged > or = 68 years living in three communities. The participants were taking beta-blockers, angiotensin-converting enzyme (ACE) inhibitors, or calcium antagonists; those taking combinations of these drugs were excluded. The incidence of GIH was assessed by surveying hospital discharge diagnoses and deaths. Age, gender, disability, arterial pressure, other drugs, and comorbid conditions were examined as confounders.

FINDINGS:

Compared with beta-blockers (4819 person-years, 65 events), after adjustment for confounders the relative risk for GIH associated with ACE inhibitor (772 person-years, 13 events) was 1.23 (95% CI 0.66-2.28) and with calcium antagonists (1510 person-years, 42 events) it was 1.86 (1.22-2.82). The risks for verapamil, diltiazem, and nifedipine did not differ significantly. The results were unchanged when the analyses were restricted to severe events (GIH in conjunction with blood transfusion or death).

INTERPRETATION:

Calcium antagonists were associated with an increased risk of GIH in this population. Therefore caution is needed in prescription of these agents to old patients who have other risk factors for gastrointestinal bleeding.

PMID:
8602055
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center